Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Albany, NY

May 31, 2002Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at May 31, 2002, 3:24 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 3:24 PM EDT (19:24 UTC)
Expired
May 31, 2002, 4:30 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS51 KALY 311924
SVRALY
CTC005-312030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 430 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SHARON...OR ABOUT 18 MILES EAST
  OF RHINEBECK...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARON AT 330 PM EDT
  CORNWALL BRIDGE AT 335 PM EDT
  FALLS VILLAGE AT 345 PM EDT
  CANAAN AT 350 PM EDT
  NORFOLK AT 400 PM EDT
  WINSTED AT 410 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL TO THE SIZE OF 
QUARTERS...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL 
SHELTER NOW.

$$
WASULA/CEMPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 AM EDT, 11 hours 34 minutes earlier.

Area forecast discussion, May 31, 3:50 AM EDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI MAY 31 2002

.DISC...FORECAST FOR TODAY HAS NOT CHANGED MUCH FROM PREVIOUS FCST
AS CURRENT MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS.  AFTER A
FEW DAYS OF ISOLD SVR...A GOOD CHC FOR ORGANIZED SVR WX TODAY AS
CDFNT AND UPR LVL TROF CROSS THE REGION DURG THE BEST TIME OF DAY.
MAGLENTA EQUATION SUPPORTS A MAJOR SVR WX EVENT BASED ON AREALLY
AVERAGED BUFKIT VALUES FOR CAPE - 1000, EHI - 1.75, SRH - 250, MAX
WIND AT ANY LEVEL - 70 KT, STORM SPEEDS - 40 MPH.  MAGLENTA EQUATION
VERY CLOSE TO THE TORNADIC THRESHOLD...BUT BELIEVE HIGH WINDS/LARGE
HAIL ARE MAIN THREAT.  SFC WINDS FCST TO BECOME SW IN MOST PLACES
LATER TODAY JUST AHEAD OF THE BEST INSTABILITY/WIND FIELDS AND THIS
WL REDUCE THE CURVATURE OF THE HODOGRAPH AT THAT TIME AND LIKELY
PREVENT TORNADO FORMATION.  HOWEVER...WINDS IN N-S ORIENTED VALLEYS
LIKE THE HUDSON VALLEY COULD REMAIN SOUTH...SO THE THREAT OF
TORNADOES CAN NOT BE COMPLETELY RULED OUT.

ACROSS SE ZONES...SVR WX PARAMETERS MAXIMIZE EARLY THIS EVE...SO
HAVE EXTENDED THE WORDING FOR A CHC OF SVR TSTMS INTO THE EARLY EVE
IN THESE ZONES.

SECONDARY CDFNT/UPR LVL TROF FOR SAT NIGHT BECOMING BETTER DEFINED
WITH EACH MODEL RUN...AND WL NOW INCLUDE CLDS AND A CHC OF SHWRS SAT
NIGHT FOR ALL ZONES.  THIS SECONDARY SYSTEM EVEN INCLUDES DECENT
WARM ADVCTN IN ADVANCE OF IT WHICH COULD MAKE SATURDAY THE WARMEST
DAY OF THE PAST FEW DAYS...ALTHOUGH NOT NEARLY AS HUMID.

.HYDRO STATUS...THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED POOR
DRAINAGE FLOODING EXITS TODAY...BUT RAPID MOVMNT OF CELLS WL LIKELY
PREVENT ANY FLASH FLOODING OR RIVER FLOODING TODAY. SO WL NOT ISSUE
ANY FFA/S AT THIS TIME.

SPS FOR A SVR WX OUTLOOK WL BE ISSUED AFTER FCST PACKAGE GOES OUT.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, May 31, 12:27 PM EDT, 2 hours 57 minutes before
NYZ033-311700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1227 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
21 MILES SOUTHWEST OF SPECULATOR...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

LAKE PLEASANT AT 1235 PM EDT...
WELLS AT 1240 PM EDT...
HOPE AT 1245 PM EDT...
Special weather statement, May 31, 12:49 PM EDT, 2 hours 35 minutes before
NYZ033-039-311715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 1249 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ARIETTA...OR 16 MILES NORTHWEST OF GLOVERSVILLE...MOVING EAST AT
30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

UPPER BENSON AT 105 PM EDT...
HOPE AND WELLS AT 110 PM EDT...
NORTHVILLE AT 115 PM EDT...
Special weather statement, May 31, 1:45 PM EDT, 1 hour 39 minutes before
NYZ063-064-311830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 143 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ULSTERVILLE...OR 3 MILES SOUTH OF ELLENVILLE...
MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

KERHONKSON AT 155 PM EDT...
WALLKILL AT 200 PM EDT...
MOHONK LAKE AT 205 PM EDT...
MODENA AT 210 PM EDT...
NEW PALTZ AND CLINTONDALE AT 215 PM EDT...
TILLSON AND ROSENDALE AT 220 PM EDT...

BRIEF HEAVY DOWNPOURS WILL PRODUCE RAINFALL IN EXCESS OF A QUARTER
INCH.

OTHER STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN NORTHERN
ULSTER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

WASULA/CEMPA
Special weather statement, May 31, 2:32 PM EDT, 52 minutes before
MAZ001-NYZ060-061-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN BERKSHIRE AND COLUMBIA COUNTIES...

AT 230 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHWEST OF ANCRAM...OR 12 MILES SOUTH OF HUDSON...MOVING EAST
AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

COPAKE AT 240 PM EDT...
SOUTH EGREMONT AND SHEFFIELD AT 250 PM EDT...
GREAT BARRINGTON AND HOUSATONIC AT 255 PM EDT...
MONTEREY AT 300 PM EDT...
SANDISFIELD AT 305 PM EDT...
OTIS AT 310 PM EDT...

RAINFALL AMOUNTS WILL VARY FROM ONE TENTH TO ONE THIRD OF AN INCH
FROM THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, May 31, 3:15 PM EDT, 9 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
010230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING...

A COLD FRONT WILL MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND THROUGH THIS EVENING. IN ADVANCE OF THIS FRONT...MOIST
AND UNSTABLE AIR IS IN PLACE...FUELING SEVERE THUNDERSTORMS
ACROSS THE REGION.

A SERIES OF LINES OF SHOWERS AND THUNDERSTORMS HAVE MOVED THROUGH NEW
YORK STATE AND VERMONT THIS AFTERNOON.  THESE STORMS HAVE PRODUCED
STRONG GUSTY WINDS...HAIL AND CAUSED NUMEROUS TREES AND POWERLINES
DOWN THROUGHOUT EASTERN NEW YORK.

ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
IN ADVANCE OF THE COLD FRONT AND BRING MORE SEVERE WEATHER TO
NORTHERN NEW YORK AND VERMONT.  A LINE OF SHOWERS AND THUNDERSTORMS
JUST WEST OF THE NORTHERN ADIRONDACKS AND MOHAWK VALLEY WILL
CONTINUE INCREASE IN INTENSITY AND MOVE ACROSS NEW YORK...SOUTHERN
VERMONT...THE BERKSHIRES AND LITCHFIELD COUNTY BETWEEN 300 PM AND 800 PM.
THESE STORMS WILL CONTAIN STRONG GUSTY WINDS...DOWNPOURS AND LARGE
HAIL.

THE STORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON
AND THIS EVENING.  SHOWERS AND THUNDERSTORMS WILL EVENTUALLY
DISSIPATE LATE THIS EVENING AS A COLD FRONT MOVES OUT OF THE REGION.

DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS WILL BE THE
MAIN SEVERE WEATHER THREAT THROUGH THIS EVENING.

STAY ALERT FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
...AND PREPARE NOW FOR THE POSSIBILITY OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES
YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

VTK
Special weather statement, May 31, 3:18 PM EDT, 6 minutes before
NYZ032-033-311945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT FRI MAY 31 2002

...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...

AT 318 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF INLET TO 3 MILES
NORTHWEST OF HOFFMEISTER TO 3 MILES SOUTHEAST OF BARNEVELD...OR ALONG
A LINE EXTENDING FROM 12 MILES EAST OF OLD FORGE TO 22 MILES
SOUTHWEST OF SPECULATOR TO 11 MILES NORTH OF UTICA...MOVING EAST AT
50 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

HOFFMEISTER AT 330 PM EDT...
SPECULATOR AND SABAEL AT 345 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:55 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region65 min
May 31, 6:01 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region44 min
May 31, 6:58 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region62 min
May 31, 7:16 PM EDTTornado WarningALYNorthwest Hills Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.